A study in the American Journal of Public Health reports that use of some sedative-hypnotic medications may nearly double the risk of motor vehicle crashes among new users of these treatments.
Researchers reviewed medical encounters and prescription records from a cohort of Washington state residents aged 21–79 with a driving license and drug benefits through the Group Health Cooperative. Medical encounters and prescription records for temazepam, zolpidem, and trazodone were compared to Washington state driver’s license records and motor vehicle crash records.
Exposure to all three medications in new users was associated with almost double the risk of motor vehicle crashes; temazepam appeared to have the lowest risk, but the overall increased risk could last for up to one year of continuous prescription filing for new users.
The study recommends that clinicians consider this potential risk and discuss it with patients prescribed these medications.
For more information visit APHA.org.